Friday, August 14, 2009

for some reason i'm taking a drug for prostate cancer

If you know the first thing about fertility treatments, you know that we take drugs, a lot of them, specifically hormone shots, to stimulate egg production. This is something that we all vaguely understand just from being out in popular culture.

The first time Mr. Foxy and I did IVF back in 2007, we were surprised to learn that the first step in an in-vitro cycle is actually to take birth control pills for a month. That seems to be pretty much the opposite of what you'd want. But the logic is there - the docs need to control and regulate your hormonal cycle before they hijack it in the later phases of treatment. So you want me on the pill for a month? Okay, whatever. And then we'll get to the crazy hormone shots that we've all heard of.

But the really weird part about IVF is that, after a month on the pill and for the week before you start on egg-stimulating shots, you take this stuff called Lupron. You get your package of Lupron (leuprolide acetate) from the fancy pharmacy for infertile ladies and a couple paragraphs into the "information for patients" insert you read this:

"When you inject leuprolide acetate, the normal events that lead to sex hormone production are interrupted and testosterone is no longer produced by the testes."

Whaaah? Don't I want my testes to keep producing testosterone? Oh wait.. I don't have testes! Why am I taking a drug for inactivating one's balls?

My friends, it turns out that Lupron was first approved by the FDA for treatment of advanced prostate cancer. It is also used in treatment of breast cancer (another hormone-responsive cancer) as well as estrogen-dependent conditions like endometriosis. So whether you're a dude or a chick, you take Lupron if you need to shut down your 'nads. It has even been tested as a treatment for reducing sexual urges in pedophiles!

That's where I am this week. I'm putting my nuts into the deep freeze. Okay, to be more precise I'm putting my ovaries into a temporary coma. The side-effects of Lupron are the same as symptoms of menopause. My estrogen levels are crashing and so I'm getting headaches, tiredness, and may yet have some hot flashes. How I'll notice this with a 90 degree weekend, I wonder.

Another thing that used to have me perplexed is why I must keep taking Lupron after the follicle-stimulating hormone (FSH) shots begin. I just figured this out today. The doctor needs to dose up my ovaries with a specific amount of drugs that he prescribes without my own body adding some unspecified amount of hormone into the mix. Dr. Snaggletooth wants to know exactly how much FSH is in my blood, without any meddling from my own pituitary gland. Cool.

Anyhow, the Lupron shots are just a little insulin-type needle.. it easily goes into my belly fat. Time to load one up and get ready for bed. Have a great weekend, everyone!


  1. This comment has been removed by a blog administrator.

  2. This comment has been removed by the author.

  3. Ok, so first off, I want to move to your state! I had no idea they had to cover IF treatments. Amazing. We have no coverage in that area and consequently we call my son the "$30,000 man"!

    Getting back on topic, I love Lupron (not the headaches mind you) because it tends to put my cystic acne (that the doctor swore would be gone by 40) into hibernation.

    * here from LFCA

    I hope this cycle is the keeper for you! I'm about to start one too, in a couple weeks.

  4. Nice to meet you! I am here from the LFCA. Good luck with this IVF cycle!

  5. Hey Gwynn - if you still have acne, you must still be fertile! (At least that's a good way to look at it, right?) Good luck with you upcoming IVF.

    And good luck to Mommy Someday with your IUI!

  6. That's definitely one way to look at! ;)

    I keep that in my back pocket for those days when I have a giant witchy zit on my nose and I'm trying to remember to be a bright-side gal!